Background Pharmacotherapy is often impeded by adverse drug reactions (ADRs). Among these ADRs cutaneous reactions are the major class being easily identified and reported. If not noted early it has potential to develop into serious lesions. Objective To evaluate the clinical patterns of various drug induced cutaneous reactions. Setting A Teaching hospital in India. Methods All suspected cutaneous reactions to systemic drugs which were submitted to the ADR monitoring centre during a 6-month period (March 2014–August 2014) were analysed. Causality relationship, severity assessment and preventability assessment was also done. Results Out of 134 cutaneous ADRs, 56 % occurred in females, majority of cases were found in the age group of 41–50 years. The most common type of ADR was maculopapular rash (46.3 %) and majorly implicated drug class was antibiotics (51.3 %). Most (72.3 %) were mild. Polypharmacy and multiple comorbid conditions were important predisposing factors. Over half of the cases (58 %) were not preventable. Conclusion Cutaneous adverse reaction patterns and their causes vary as the result of changing use of drugs. In India, antibiotics are responsible for the majority of the cutaneous adverse drug reactions, and maculopapular rash is the side effect that is most reported.
ADR Causality Cutaneous reactions India Maculopapular rash Pharmacovigilance India
This is a preview of subscription content, log in to check access.
Conflicts of interest
Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther. 1981;30:239–45.CrossRefPubMedGoogle Scholar
Hartwig SC, Siegel J, Schneider PJ. Preventability and severity assessment in reporting adverse drug reactions. Am J Hosp Pharm. 1992;49:2229–32.PubMedGoogle Scholar
Liao PJ, Shih CP, Mao CT, Deng ST, Hsieh MC, Hsu KH. The cutaneous adverse drug reactions: risk factors, prognosis and economic impacts. Int J Clin Pract. 2013;67:576–84.CrossRefPubMedGoogle Scholar
Sharma VK, Sethuraman G. Adverse cutaneous reactions to drugs: an overview. J Postgrad Med. 1996;42:15–22.PubMedGoogle Scholar
Chatterjee S, Ghosh AP, Barbhuiya J, Dey SK. Adverse cutaneous drug reaction: a one year survey at a dermatology outpatient clinical of a tertiary care hospital. Indian J Pharmacol. 2006;38:429–31.CrossRefGoogle Scholar
Ding WY, Lee CK, Choon SE. Cutaneous adverse drug reactions seen in a tertiary hospital in Johor, Malaysia. Int J Dermatol. 2010;49:834–41.CrossRefPubMedGoogle Scholar
Nandha R, Gupta A, Hashmi A. Cutaneous adverse drug reactions in a tertiary care teaching hospital: A North Indian perspective. Int J Appl Basic Med Res. 2011;1:50–3.PubMedCentralCrossRefPubMedGoogle Scholar
Hiware S, Shrivastava M, Mishra D, Mukhi J, Puppalwar G. Evaluation of cutaneous drug reactions in patients visiting out patient departments of Indira Gandhi Government Medical College and Hospital (IGGMC and H), Nagpur. Indian J Dermatol. 2013;58:18–21.PubMedCentralCrossRefPubMedGoogle Scholar
Baniasadi S, Fahimi F, Shalviri G. Developing an adverse drug reaction reporting system at a teaching hospital. Basic Clin Pharmacol Toxicol. 2008;102:408–11.CrossRefPubMedGoogle Scholar